What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 28, 3:55 AM EST, 4 hours 18 minutes earlier.
Area forecast discussion, Feb 28, 3:55 AM EST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
355 AM EST Wed Feb 28 2024
.SYNOPSIS...
Showers and thunderstorms will cross the region today ahead of
a strong cold front, posing the risk for strong wind gusts,
large hail, and localized heavy rains. Much colder air behind
the front will return the area to below normal temperatures on
Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:
- Additional showers and thunderstorms expected ahead of
approaching surface cold front.
- Risk for damaging wind will mainly be associated with showers
right along frontal boundary.
- Strong wind gusts also favored over higher terrain given
closer proximity to low level jet.
- Rapid drop in temperature expected behind the front with
precipitation chances diminishing as well.
_______________________________________________________________
A strong surface cold front will rapidly move through Ohio this
morning and then clear the rest of the forecast area by late
afternoon. Impressive jet-ascent right along the boundary will
work to support showers and storms until the front clears. With
the jet, and multiple crossing shortwave troughs, showers and
storms will move through the area well ahead of the front. The
coverage of storms continues to look isolated to scattered as
instability is limited. However, there is plenty of wind shear
which would work to support updrafts and could allow taller
updrafts to tap into the very strong winds aloft. Additionally,
with lowered February freezing levels, large hail will be
possible as well. Even outside of thunderstorms, strong wind
gusts will remain a threat for the entire area as elevated
instability will work to bring the strong winds aloft to the
surface. Strong wind gusts will continue after FROPA as pressure
rises and cold air advection continue to pull the winds aloft
to the ground. It is possible that a more organized line of
convection will develop right ahead of the cold front which
could present the greatest threat for strong to severe storms.
As the front rushes eastward and clears the area, much colder
and drier air will spread across the region. This will bring a
rapid end to the precipitation behind the front and also cause
surface temperatures to fall. High temperatures today will be
reached in the morning or early afternoon, depending on the
timing of the front, and will fall 20 to 25 degrees by the
evening.
The other concern for today is the threat for heavy rain fall.
Models are showing highly anomalous PWATs for late February
which will make for very efficient rainfall, particularly within
stronger storms. NBM probabilities for >1.00 inch of rain are
generally 40-70% and focused south of I-80. The lower numbers
are to the north and the higher numbers are over counties within
the current flood watch.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
KEY MESSAGES:
- Lake enhanced/upslope snow showers possible Wednesday night
- Much colder temperatures Thursday.
- Dry Thursday with decreasing cloud cover.
- Warmer Friday with increasing cloud cover. A late day shower
is possible.
______________________________________________________________
With a strengthening nw flow and strong cold air advection, snow
showers are possible Wednesday evening and into the overnight
hours. The areas with the best chance to see snow will be the
I-80 corridor and the ridges. However, as much drier air
continues to overspread the region, the risk for snow showers
will taper off.
Large surface high will move toward and settle over the region
on Thursday. This should keep the area dry and allow for the
morning cloud cover to dissipate. Temperatures Thursday will
return to below normal levels.
Brief height rises Friday, and southerly flow on the backside
of the exiting low, will promote warm air advection and a
moderation in temperatures. A shortwave trough will move over
western Ohio late Friday and cause an increase in clouds during
the afternoon. Temperatures Friday will average close to 10
degrees above normal.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
KEY MESSAGES:
- A warming trend follows for Friday into next week, with a
couple chances of light precipitation.
_______________________________________________________________
A crossing shortwave trough will increase the threat for light
rain showers Friday night and Saturday morning. NBM
probabilities for >0.10 inches are highest southeast of PIT,
about 40-50%, and then north of I-70, where they drop off to 10
to 20%. Have focused higher PoPs over northern WV and the ridge
counties Friday night.
Strong height rises aloft are then favored into early next
week.
The longwave pattern will support eastern CONUS ridging and
western CONUS troughing, leading to well above normal
temperature and only intermittent chances for precipitation
dependent on low pressure systems tracking to the west of the
Upper Ohio River Valley.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Another shortwave ahead of the main trough/sfc cold front will
bring showers and an isolated threat for thunder early this
morning. MVFR conditions are expected as low level moisture
increases. Included predominant showers in the tafs, though it
will not be raining the entire time. A crossing low-level jet
will also result in a LLWS potential through early morning.
The strong cold front will cross the region from late morning
through early afternoon. MVFR is expected, along with isolated
embedded thunderstorms. Maintained the VCTS mention for this
potential. Wind should also increase through the day Wednesday
with a tightening pressure gradient. Strong pressure rises, cold
advection, and steepening low level lapse rates should result in
gusts to 35 kt from the WSW-W near and after FROPA. MVFR should
continue after FROPA, with a few snow showers possible in strong
cold advection. VFR return is expected areawide before 06Z
Thursday.
.Outlook...
VFR should return, and wind will diminish Thursday and Friday
under building high pressure. Restrictions are possible Saturday
with a crossing trough, before VFR returns Sunday under high
pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through this evening for PAZ031-075-076.
OH...Flood Watch through this evening for OHZ068-069.
WV...Flood Watch through this evening for WVZ004-012-021-509>514.
Wind Advisory from 1 PM this afternoon to 10 AM EST Thursday
for WVZ512>514.
&&
SYNOPSIS...22/Frazier
NEAR TERM...22
SHORT TERM...22
LONG TERM...22/Frazier
AVIATION...WM/RackleyHazardous weather outlook, Feb 28, 3:39 AM EST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
339 AM EST Wed Feb 28 2024
OHZ039>041-048>050-057-058-PAZ007>009-013>015-020-WVZ001-002-290845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Beaver-Hancock-Brooke-
339 AM EST Wed Feb 28 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Strong wind gusts are possible today, notably associated with storms
along and ahead of a potent cold front.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ059-PAZ016-021-022-029-073-074-077-078-WVZ003-290845-
Belmont-Jefferson PA-Allegheny-Armstrong-Washington-Westmoreland-
Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Ohio-
339 AM EST Wed Feb 28 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and the northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Isolated severe storms are possible today. The main threat will be
large hail and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ068-069-PAZ031-075-076-WVZ004-012-021-509>511-290845-
Noble-Monroe-Greene-Fayette-Higher Elevations of Fayette-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
339 AM EST Wed Feb 28 2024
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Isolated severe storms are possible today. The main threat will be
large hail and localized gusty wind. Rounds of heavier rainfall will
also increase the risk for flooding, especially in small creeks and
other low lying, flood prone locations.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ512>514-290845-
Eastern Preston-Western Tucker-Eastern Tucker-
339 AM EST Wed Feb 28 2024
...FLOOD WATCH IN EFFECT FROM THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 1 PM TODAY TO 10 AM THURSDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and tonight.
Isolated severe storms are possible today. The main threat will be
large hail and localized gusty wind. Rounds of heavier rainfall will
also increase the risk for flooding, especially in small creeks and
other low lying, flood prone locations.
The threat for strong winds gusts will continue tonight. Gusts to
55mph are possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The threat for strong winds gusts will Thursday morning. Gusts to
55mph are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 28, 6:12 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
612 AM EST Wed Feb 28 2024
OHZ057-281145-
Muskingum OH-
612 AM EST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT MUSKINGUM COUNTY THROUGH 645 AM
EST...
At 611 AM EST, Doppler radar was tracking a strong thunderstorm near
Marne, or near Heath, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Zanesville, New Concord, South Zanesville, North Zanesville, Dresden,
Frazeysburg, Philo, Pleasant Grove, Gratiot, Fultonham, Norwich,
Cannelville, High Hill, Ruraldale, Chandlersville, Bridgeville,
Duncan Falls, East Fultonham, Otsego, and Drake.
This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
145 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 AM EST for east central
Ohio.
&&
LAT...LON 3995 8223 3995 8220 4017 8219 4015 8172
3993 8173 3993 8169 3976 8170 3977 8207
3982 8208 3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 1111Z 264DEG 53KT 4002 8236
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TCSpecial weather statement, Feb 28, 6:27 AM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
627 AM EST Wed Feb 28 2024
OHZ039-040-048-049-057-058-281215-
Guernsey OH-Tuscarawas OH-Harrison OH-Coshocton OH-Muskingum OH-
Carroll OH-
627 AM EST Wed Feb 28 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN HARRISON...GUERNSEY...
COSHOCTON...NORTHERN MUSKINGUM...CARROLL AND TUSCARAWAS COUNTIES
THROUGH 715 AM EST...
At 627 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Winesburg to near Zanesville. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Zanesville, New Philadelphia, Dover, Coshocton, Cambridge,
Uhrichsville, Carrollton, Freeport, Newcomerstown, Minerva, Dennison,
Strasburg, New Concord, West Lafayette, Sugarcreek, North Zanesville,
Dresden, Frazeysburg, Augusta, and Gnadenhutten.
This includes the following highways...
Interstate 70 in Ohio near mile marker 145, between mile markers
163 and 164, and between mile markers 167 and 198.
Interstate 77 in Ohio between mile markers 44 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 AM EST for east central
Ohio.
&&
LAT...LON 3995 8220 4017 8219 4039 8186 4045 8184
4045 8167 4063 8167 4067 8146 4065 8124
4072 8124 4073 8120 4073 8092 4017 8115
4017 8123 4001 8123
TIME...MOT...LOC 1127Z 264DEG 44KT 4064 8171 3998 8209
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TCSpecial weather statement, Feb 28, 7:01 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
701 AM EST Wed Feb 28 2024
OHZ039-040-049-050-058-059-281245-
Guernsey OH-Jefferson OH-Tuscarawas OH-Harrison OH-Belmont OH-
Carroll OH-
701 AM EST Wed Feb 28 2024
...STRONG THUNDERSTORMS WILL IMPACT HARRISON...JEFFERSON...
NORTHEASTERN GUERNSEY...SOUTHERN CARROLL...NORTHERN BELMONT AND
SOUTHEASTERN TUSCARAWAS COUNTIES THROUGH 745 AM EST...
At 701 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Dennison to near Byesville. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Weirton, Steubenville, Martins Ferry, St. Clairsville, Bellaire,
Barnesville, Cadiz, Wellsburg, Freeport, Toronto, Wintersville, Mingo
Junction, Follansbee, Dennison, Tiltonsville, New Cumberland,
Bridgeport, Benwood, Bethesda, and Antrim.
This includes the following highways...
Interstate 70 in Ohio between mile markers 184 and 225.
Interstate 70 in West Virginia near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4051 8128 4054 8063 4048 8059 4040 8061
4039 8063 4037 8061 4032 8060 4026 8062
4025 8065 4020 8067 4015 8071 4010 8071
4008 8074 4004 8073 4000 8074 3999 8150
TIME...MOT...LOC 1201Z 260DEG 41KT 4044 8128 3999 8148
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TCSpecial weather statement, Feb 28, 7:42 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
742 AM EST Wed Feb 28 2024
OHZ050-059-PAZ020-021-029-WVZ001>003-281315-
Jefferson OH-Belmont OH-Beaver PA-Allegheny PA-Washington PA-
Brooke WV-Ohio WV-Hancock WV-
742 AM EST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JEFFERSON...
NORTHEASTERN BELMONT...SOUTHWESTERN BEAVER...WASHINGTON...CENTRAL
ALLEGHENY...OHIO...BROOKE AND HANCOCK COUNTIES THROUGH 815 AM EST...
At 742 AM EST, Doppler radar was tracking a strong thunderstorm over
Hooverson Heights, or near Avella, moving east at 75 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
McCandless Township, Moon Township, McMurray, Weirton, McKeesport,
Steubenville, Washington, Franklin Park, Canonsburg, Martins Ferry,
Warwood, Wellsburg, West Liberty, Avella, and Clearview.
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 10 and 31.
Interstate 79 in Pennsylvania between mile markers 32 and 70.
Parkway North between mile markers 1 and 12.
Interstate 376 in Pennsylvania between mile markers 50 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4011 8082 4045 8069 4060 7998 4041 7984
4014 7994
TIME...MOT...LOC 1242Z 256DEG 64KT 4031 8053
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TCLocal storm report, Feb 28, 7:58 AM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
758 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 AM Tstm Wnd Dmg Ozark 39.82N 81.08W
02/28/2024 Monroe OH Dept of Highways
DOT reporting multiple trees down along State Route 26
through Ozark. Time estimated based on radar.
0726 AM Tstm Wnd Dmg Beallsville 39.85N 81.04W
02/28/2024 Monroe OH Dept of Highways
DOT reports multiple trees down around Beallsville.
Time estimated based on radar.
&&
Event Number PBZ2401853
Event Number PBZ2401854
JFLocal storm report, Feb 28, 8:01 AM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
801 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Tstm Wnd Dmg Armstrongs Mills 39.91N 80.93W
02/28/2024 Belmont OH Dept of Highways
DOT reported a downed tree along State Route 148
through Armstrongs Mills. Time estimated based on radar.
&&
Event Number PBZ2401855
JF